Kansas, 2023Hail and Damaging Winds in Kansas, May 9, 2023
May 9, 2023 · NWS EAX · 4 events in 2 counties and zones
On the late afternoon of May 9th, a squall line brought damaging winds and one report of ping pong ball sized hail to far eastern Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the late afternoon of May 9th, a squall line brought damaging winds and one report of ping pong ball sized hail to far eastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 9, 1:15 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, May 9, 1:15 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
215 PM CDT Tue May 9 2023
.Discussion...
Issued at 215 PM CDT TUE MAY 9 2023
Key Points:
* Thunderstorms expected this evening, with severe weather likely
south of a line from the southern Metro to Clinton.
* Additional thunderstorms possible Wednesday and Thursday.
Detailed discussion...
Mature MCS across north central KS is expected to roll southeast
through the afternoon hours impacting eastern KS/western Missouri
late this afternoon/this evening. Diffuse surface boundary
extending from roughly the KC metro southeast towards Clinton MO.
South of this boundary, southerly component of the wind is going to
lead to increasing moisture and instability. Models are underdoing
amount of near surface moisture, leading to ~1500 J/kg of ML CAPE is
south of the boundary, while areas north are increasingly stable.
Mid-day sounding from TOP showing extreme temperature lapse rates
from the surface to near 850 mb. MCS is expected to move southeast
along the boundary/instability gradient, with additional development
on the southern end of the complex. Inverted V soundings and
downdraft CAPE of 1000+ J/kg supporting strong to severe wind gusts
through the evening hours. Complex is expected to move southeast
into southern Missouri towards 03Z Wednesday.
Uncertainty remains on sensible weather on Wednesday with surface
ridge across the Great Lakes region funneling drier air into eastern
Missouri, while more muggy more conditionally unstable air is across
central and western Missouri. Ill-timed short wave is expected to
move across the region Wednesday morning, increasing shear but
usable instability is limited. With lingering cloud cover, there is
a question as to how much it will warm through the afternoon. If
temperatures are able to warm into the upper 70s to near 80F with
dew points in the mid to upper 60s, cin becomes minimal and may be
able to develop diurnally driven thunderstorms.
Additional, more organized storms are possible on Thursday as area
of low pressure on the east coast of Texas Wednesday morning lifts
south to north across Missouri on Thursday. Another trough across
the central Plains will lead to additional thunderstorms across
western Kansas/Nebraska.
&&
.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1227 PM CDT TUE MAY 9 2023
VFR conditions are expected outside of a complex of storms moving
from north central KS into the area after 21Z. Storms are expected
to move to the southeast into eastern KS/western MO by 21Z. Gusty
winds are possible on the leading edge of the storms. Thunderstorms
are expected to move southeast of the area by 03Z Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...BT
Aviation...Collier
Hazardous weather outlook, May 9, 2:38 AM CST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
338 AM CDT Tue May 9 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-100845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
338 AM CDT Tue May 9 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
A few strong storms will be possible this afternoon and evening over
east central Kansas into west central Missouri. The main threats
will be for hail up to the size of a quarter and wind gusts up to 60
mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Several rounds of scattered thunderstorms will be possible through
Friday. Some storms late Thursday night may be strong to severe with
damaging wind gusts.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Thunderstorm Wind, Miami
- When
- May 9, 4:26 PM CST to 4:28 PM CST
- Where
- Miami County, 1.21 mi WSW of Osawatomie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.496, -94.952
Estimated wind gusts up to 60 mph were estimated in Osawatomie.
Thunderstorm Wind, Linn
- When
- May 9, 4:30 PM CST to 4:32 PM CST
- Where
- Linn County, 0.52 mi ESE of Parker
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.327, -94.991
Estimated wind gusts up to 65 mph was reported in Parker.
Hail, Miami
- When
- May 9, 4:39 PM CST to 4:41 PM CST
- Where
- Miami County, 1.95 mi WNW of Osawatomie
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.511, -94.963
Ping pong ball sized hail was reported in Osawatomie.
Thunderstorm Wind, Linn
- When
- May 9, 4:54 PM CST to 4:56 PM CST
- Where
- Linn County, 0.78 mi WSW of Pleasanton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.175, -94.713
Estimated wind gusts up to 60 mph was reported in Pleasanton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 9, 2023$1.4 million · 2.5 in hail · 15 events
- Hail and Damaging Winds in Missouri, May 9, 2023$597,000 · 2 in hail · 32 events
- Damaging Winds in Texas, May 9, 2023$1.6 million · 77 kt wind · 9 events
- Damaging Wind in Tennessee, May 9, 2023$2.0 million · 52 kt wind · 1 event
- Hail in North Dakota, May 9, 2023$1.5 million · 1.75 in hail · 6 events
- Flash Flooding in Texas, May 9 to 10, 2023$200,000 · 3 events
- Hail and Damaging Winds in North Carolina, May 9, 2023$90,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Kansas, May 9, 20234 in hail · 44 events
- Hail and Damaging Winds in Kansas, May 9, 2023$4,000 · 2 in hail · 39 events
- Tornado and Damaging Winds in Texas, May 9, 2023$50,000 · 56 kt wind · 4 events
- Tornadoes and Hail in Kansas, May 9, 20231.25 in hail · 34 events
- Hail and Damaging Winds in North Carolina, May 9, 20232 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103922, 1103924, 1103927, 1103926.